Hail, Clay
- When
- July 7, 7:20 PM CST
- Where
- Clay County, 0.5 mi E of Moneta
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.130, -95.390
Thunderstorms produced damaging winds, large hail, and flash flooding in parts of northwest Iowa during the evening of July 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds, large hail, and flash flooding in parts of northwest Iowa during the evening of July 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:10 PM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT TUE JUL 7 2009 .DISCUSSION... WITH STORMS DEVELOPING WL KEEP THIS DISCUSSION BRIEF. S/W AND ASSOCD CDFNT WL PUSH SEWD ACRS CWA TONIGHT. WUD EXPECT SCT TRW TO CONT TO DEVELOP AHEAD OF THE FEATURE AND GRADUALLY END FROM NW TO SE DURING NIGHT AS S/W PUSHES INTO NW IA AFTER 06Z. LOOKS LIKE BEST CHC FOR TRW WL BE ACRS ERN CWA. WL LINGER SMALL POPS OVR FAR SERN CWA EARLY WED MORN...AN AS FNT STALLS JUST S OF MO RVR WL KEEP SMALL CHC OF TRW ALONG MO RVR WED AFTN INTO EVE. NEXT S/W AND ASSOCD CDFNT WL PUSH THRU CWA LATE WED NITE INTO THU MORN AND WL KEEP CHC OF TRW GOING MAINLY AFTER 06Z THRU 18Z THU. CUD SEE SVR WX WITH THIS FEATURE LATER WED NITE AS POT EXIST FOR COMPLEX DEVELOPING OVR WRN HIGH PLAINS WED AFTN AND THEN SPREADING SEWD DURING THE NIGHT. PATTERN REMAINS UNSETTLED THRU EARLY NEXT WEKK WITH TIMING OF S/WS DIFFICULT. WL GENLY LEAVE CWA DRY THU AFTN THRU FRI AFTN...BUT S/W CUD TRIGGER A FEW TRW FRI NITE ACRS SRN CWA. THEN NEXT BEST CHC FOR TRW WL BE MON AND MON NITE WITH NEXT SIG S/W. OVERALL TEMPS WL BE CLOSE TO NORM THRU EARLY NEXT WEEK WITH SLIGHTLY COOLER TEMPS SAT. && .AVIATION... ISOLATED THUNDERSTORM ACTIVITY MAINLY OVER E CENTRAL SD AND SW MN TO HAVE LITTLE IMPACT ON AVIATION THIS MORNING. GREATER IMPACT TO AVIATION WILL BE LATE THIS AFTERNOON AND INTO THE EVENING...AS A STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CNTRL SD AROUND 21Z AND THEN MOVE SE ACROSS THE AREA THIS EVENING. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN VICINITY OF FRONT AFTER 21Z. SEVERE THUNDERSTORMS WILL BE POSSIBLE...PRODUCING STRONG GUSTY WINDS AND HAIL TO THE SIZE OF QUARTERS. VFR THROUGH THE TAF PERIOD...WITH THE EXCEPTION OF THUNDERSTORMS. /BT && .FSD WATCHES/WARNINGS/ADVISORIES SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT TUE JUL 07 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT TUE JUL 07 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A VIGOROUS DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL MOVE THROUGH THE AREA LATE TODAY AND TONIGHT. THIS AFTERNOON INTO EARLY EVENING...THERE IS A THREAT OF TORNADIC DEVELOPMENT APPROACHING CENTRAL SOUTH DAKOTA WHERE A BOUNDARY EXISTS...AND WHERE INITIAL DEVELOPMENT WILL LIKELY CONTAIN SUPERCELLS. THIS INCLUDES AREAS FROM WESSINGTON SPRINGS TO HURON SOUTH DAKOTA. IN ADDITION TO POSSIBLE TORNADIC DEVELOPMENT...SUPERCELLS IN THOSE AREAS COULD PRODUCE WET MICROBURSTS WITH WINDS IN EXCESS OF 70 AND HAIL TO THE SIZE OF WALNUTS. FURTHER TO THE EAST ACROSS SOUTHWEST MINNESOTA...ISOLATED THUNDERSTORM MAY DEVELOP ALONG A STATIONARY BOUNDARY AFTER 4 PM. THESE STORMS WOULD BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...AND ISOLATED TORNADOES. THESE STORMS WILL BE RELATIVELY SLOW MOVING...AND MAY BE ABLE TO PRODUCE LOCALIZED FLASH FLOODING WITH STORMS THAT TRAIN OVER THE SAME LOCATION. AS THE EVENING PROGRESSES...IT IS ANTICIPATED THAT STORMS IN CENTRAL SOUTH DAKOTA WILL EVOLVE INTO A THUNDERSTORM COMPLEX...WHERE THE MAIN THREATS WOULD BE HAIL UP TO THE SIZE OF QUARTERS AND THUNDERSTORM WINDS TO AROUND 60 MPH...AND LOCALLY HEAVY RAIN. FLOODING... HEAVY RAINFALL AROUND JULY THIRD AND FOURTH...ALONG A NARROW AXIS FROM MITCHELL TO CANTON SOUTH DAKOTA HAS PRODUCED SATURATED GROUND. IF HEAVY RAIN DEVELOPS AGAIN THIS EVENING WITH A THUNDERSTORM COMPLEX...THESE AREAS COULD EXPERIENCE FLASH FLOODING IN FAVORED AREAS SUCH AS URBAN LOCATIONS...SMALL STREAMS AND LOW AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE AGAIN POSSIBLE THROUGH THIS AREA WEDNESDAY AND THURSDAY...WITH MOST OF THE ACTIVITY CONFINED TO LATE WEDNESDAY NIGHT AND THURSDAY MORNING ALONG A SURFACE FRONT. IT IS ANTICIPATED THAT MOST OF THE SEVERE ACTIVITY WILL STAY NORTH OF THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL WINDOM 43.87N 95.12W
07/07/2009 E0.25 INCH COTTONWOOD MN TRAINED SPOTTER
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL SIOUX FALLS 43.54N 96.73W
07/07/2009 E1.50 INCH MINNEHAHA SD EMERGENCY MNGR
INTERSECTION OF I90 AND I229.
&&
CJANSENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 1 S HUDSON 43.12N 96.46W
07/07/2009 E1.50 INCH LINCOLN SD FIRE DEPT/RESCUE
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 1 E WALL LAKE 43.53N 96.94W
07/07/2009 E0.75 INCH MINNEHAHA SD TRAINED SPOTTER
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
811 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL SIOUX FALLS 43.54N 96.73W
07/07/2009 E1.50 INCH MINNEHAHA SD TRAINED SPOTTER
INTERSECTION OF INTERSTATES 229 AND 90
&&
KEWYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL SIOUX FALLS 43.54N 96.73W
07/07/2009 E0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0744 PM HAIL 5 N CAVOUR 44.45N 98.04W
07/07/2009 E0.88 INCH BEADLE SD EMERGENCY MNGR
0746 PM TSTM WND DMG 1 W CAVOUR 44.37N 98.06W
07/07/2009 BEADLE SD EMERGENCY MNGR
CROPS DOWN, 45 MPH WIND GUSTS, PEA-SIZED HAIL
0742 PM HAIL 7 NNW CAVOUR 44.47N 98.10W
07/07/2009 E0.75 INCH BEADLE SD TRAINED SPOTTER
0630 PM HAIL DELL RAPIDS 43.82N 96.71W
07/07/2009 E1.00 INCH MINNEHAHA SD TRAINED SPOTTER
DAMAGED CROPS
&&
KEWYThe Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
3 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Thunderstorm winds caused minor tree damage.
Thunderstorm winds uprooted or split several trees, and blew down numerous branches, including some branches 6 inches in diameter. Several homes were damaged by falling trees, tree debris, and directly by the wind which damaged roofs. Corn and soybean crops were damaged in the area, but the amount of crop damage was not known.
Heavy rain caused significant flooding of streets in Akron.
Heavy rain caused flooding of streets, yards, and driveways in the Riverside area of Sioux City.
Thunderstorm winds blew down branches up to 4 inches in diameter.
Heavy rain caused street flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187810, 187811, 187812, 187813, 187814, 187815, 187816, 187817, 187818.